Christopher H. Henry, MD, is currently a third year Gastroenterology & Hepatology fellow at Thomas Jefferson University Hospital in Philadelphia, PA. He graduated with a BA from Princeton University. He earned his MD from Thomas Jefferson Medical College in 2009 and subsequently stayed at Thomas Jefferson University Hospital to complete his residency in Internal Medicine. In 2012, he stayed an additional year as Chief Medical Resident before beginning fellowship in 2013.
Christopher H. Henry
A 36-year-old male presents to the hospital with a chief complaint of worsening rash and shortness of breath. His rash is described as diffuse, erythematous and macular. The distribution is contiguous over his trunk, back and extremities, including his palms. The rash is easily blanchable, but does not include purpura or vesicles. He has recently noted some peeling of his chest. His shortness of breath has been worsening over the course of the past month. He denies any cough or orthopnea or any prior episodes of these symptoms.
He saw his PCP several weeks ago for a sinus infection and was treated with an extended course of Bactrim. 3 weeks into this treatment, he developed headaches, pain with eye movement, diarrhea and fevers up to 101. He subsequently returned to his PCP who noted the above macular rash on his trunk. He told the patient to stop the Bactrim.
Now, several days later, the patient is presenting to the hospital because the above-mentioned rash has spread from his trunk to include his extremities with worsening shortness of breath. His wife has also recently noted new yellowing of his eyes.
The patient’s past medical history is significant for asthma, nasal polyps, and repeated sinus infections. His family history is only significant for IBS in his mother and oral cancer in his father, who had risk factors of tobacco use. He lives with his wife and is monogamous. He works as an engineer. He only drinks alcohol on social occasions, denies any drug use, and quit smoking in 2002. He has no prior known drug allergies and, aside from his recent antibiotic usage, takes Zyrtec, Singulair, Ranitidine, Flonase, an Pulmicort inhaler and an Albuterol inhaler as needed.
On presentation, his vital signs are normal. His physical exam, including his lung exam, is largely normal, except for his skin exam as detailed above. He is also noted to have scleral icterus and +1 non-pitting symmetric edema of his lower extremities.
His complete blood count is normal with a white blood cell count of 9.4, but the differential shows 10% atypical lymphocytes. His basic metabolic panel is remarkable for a sodium of 123 and a creatinine of 1.4. His hepatic panel is notable for a protein of 4.7, albumin of 2.4, total bilirubin of 15.1, direct bilirubin of 9.8, AST of 217, ALT of 478, and alkaline phosphatase of 892. His coagulation profile is normal, as is his lactate dehydrogenase and haptoglobin. After his initial hepatic function panel came back abnormal, further studies were sent and all are unremarkable, including hepatitis A, B and C serologies, ANA, ASM, ceruloplasmin, ferritin, acetaminophen and alcohol levels and a urine drug screen.
An abdominal ultrasound with doppler imaging of the vessels shows his liver is normal in size with borderline increased echogenicity, suggesting fatty infiltration. There are no masses or ductal dilation. It does note enlarged periportal and porta hepatis lymph nodes. All vessels are patent. The gallbladder is normal. Due to the abnormal lymph nodes, the patient had a subsequent MRI, which shows periportal edema and mild diffuse anasarca. It again notes some nonspecific upper abdominal mesenteric and retroperitoneal lymphadenopathy.
Figure 1: T1-weighted image that illustrates the subtle reactive mesenteric and retroperitoneal lymphadenopathy
Figure 2: Enhancement around the hepatic vasculature indicating periportal edema
What is the diagnosis?
The patient is diagnosed with “Drug Reaction with Eosinophilia and Systemic Symptoms”, also known as DRESS.